Congestive Heart Failure Expert Forum
PVCs an indicator of CHF?
About This Forum:

CHF is a condition in which the heart can’t pump enough blood to meet the body’s needs. In some cases, the heart can’t fill with enough blood. In other cases, the heart can’t pump blood to the rest of the body with enough force. Some people have both problems. The term "heart failure" doesn’t mean that your heart has stopped or is about to stop working. Heart failure is a serious condition that requires medical care. This forum is a place to ask questions about CHF. Some examples are: How is CHF diagnosed? What treatment options are available for me?

If you have a question that requires immediate medical attention, or if you think you may have an emergency situation, please call your doctor or 911 IMMEDIATELY!

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

PVCs an indicator of CHF?

About 3 months ago I had an ≈ 8h episode of a-fib, which was diagnosed when I went down to my local ER.  I stayed overnight, and auto-converted out when I eventually was given a dose of Diazepam to manage my high stress levels.  Since then, as far as I can tell, I've not had any more events.

But I am now suffering several new symptoms: lots and LOTs of PVCs, daily, about 10 -15 per minute, with their accompanying feelings of "chest anxiety".  I have experienced them, at far lower frequencies, for probably 20 yrs.  

plus... high levels of what feels like lactic acid fatigue in my quads, upper arms, leg muscles, and elsewhere, with very little muscle effort, and..

...general sleepiness and fatique, which may well be a result of my now very limited sleep cycles, since those danged PVCs wake me up a LOT!

Q: could that one 8 h. duration a-fib session either be indicative of some larger heart muscle damage, or could those a-fib irregularities have, in and of themselves, possibly caused some heart muscle damage that has increased the PVC event rate by damaging my heart conductivity on some way?

BTW, I'm 64, sedentary, diabetic, have been o strong steroids for over 20 yrs for serious psoriatic arthritis, and am in general constant joint and muscle pain.  HR is typically 70 -80.  I am on 2 X 36 mg Coreg, Lisinopril, &Atenolol.  PB is usually about 130/85, so not too bad.  

But these danged PVCs re too unpleasant, and are becoming quite worrisome!  Oh, and please... tell me about the cardiac ablation process if you could.  I don't know if I really like the idea of selectively burning the surface of my heart to cure ANYTHING, but apparently it can.  

Related Discussions
1884349_tn?1353818598
Hello and welcome to the forum.

Palpitations are an extremely common symptom and occur in people with and without heart disease.  You refer to them as PVCs (so I suspect someone has told you that is what they are).  As with palpitations in general, PVCs occur both in normal and in diseased hearts.  Usually, medications (ie the coreg and others) are able to sufficiently suppress the PVCs to levels that are tolerable.  In others, the PVCs are either so plentiful that quality of life is impaired or in rare instances when there is concern that they are worsening heart function, an ablation is recommended.  With an ablation, you would receive sedation and likely spend one night in the hospital.  You do not have pain fibers inside your heart so you would not experience any pain from the ablation itself.

The fact that you have experienced both atrial fibrillation and are having frequent PVCs would certainly lead me to evaluate your heart function (I would obtain both an ECG and an ECHO).  Although some of your symptoms are also consistent with stress and anxiety, excluding heart disease would be my first priority.  

If it makes you feel any better, PVCs and afib are extremely common and are both quite treatable conditions.   And, the isolated afib episode you experienced did not cause heart damage. However, it could be indicative of underlying heart disease and should be evaluated by a cardiologist.

All the best,

Dr. Rich
2 Comments
Blank
Avatar_f_tn
Hi, im sorry to hear of your struggles and i know how scary this can all be.  I'm 29 and also  have PVC's and a whole bunch of cardiac issues. Dilated cardiomyopathy, prolonged QT, mitral regurgitation, inappropriate sinus tachycardia,etc. This all started at the age of 19, so as you can see, ive been dealing with it for most of my adult life. I too have tons of PVC's and PAC's and my doctor has said many times that although they can be extremely bothersome, they basically are a benign problem.  As far as the cardiac catheter ablation goes, i have had 2 of them, 1 in 2004 and the other in 2005.  The process isnt too bad.  It can take anywhere between 2-8hrs, depending on if they decided to include the EP, electrophysiology study before the procedure.  You're given medication that helps you doze off, although you're not under general.  Typically they make 2 small incisions on each side of your groin.  that is where they will place the probe like instruments. They also inserted a catheter, so i wouldnt void during the procedure.  They place defibrillator pads on your chest and back, just in case they needed to quickly shock the heart for some reason. After the procedure was done, I was monitored very closely.  I stayed overnight and the next day i was sent home.  I will say this though.  My first ablation only helped for about 3 or 4 months after the procedure and then i needed a 2nd one almost exactly a year from my first.  After the 2nd one was completed my tachycardia was finally resolved.  I hope this information was helpful to you and i wish you luck.
Blank
Continue discussion Blank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank